A patient undergoing surgery receives a drug and develops a high fever, muscle rigidity and a rise in end-tidal carbon dioxide. What is the diagnosis and treatment?
Answer and explanation
Correct answer: C. Malignant hyperthermia; dantrolene
- Step 1: Malignant hyperthermia after anaesthetic agents is treated with dantrolene.
Answer
Malignant hyperthermia; dantrolene.
Why not the others: Anaphylaxis; adrenaline, Sepsis; broad-spectrum intravenous antibiotics and Thyroid storm; propranolol do not fit.
Practise more Clinical Cases.
Free questions with an explanation for every one, and full timed SMLE (Saudi Medical Licensing Exam) mock tests.
More Clinical Cases questions
- A 25-year-old man has periumbilical pain that has moved to the right iliac fossa with anorexia and low-grade fever. What is the most likely…
- A 45-year-old obese woman has right upper quadrant pain after fatty meals and a positive Murphy sign. What is the best initial imaging test?
- A 60-year-old man has sudden severe epigastric pain, a rigid abdomen and free air under the diaphragm on an erect chest X-ray. What is the d…
- A 55-year-old alcoholic man has epigastric pain radiating to the back and a serum lipase four times the upper limit. What is the diagnosis?
- A 70-year-old man has colicky abdominal pain, vomiting, abdominal distension and absolute constipation. He has a scar from a previous laparo…
- A 75-year-old woman has a tender irreducible lump below and lateral to the pubic tubercle with vomiting. What is the most likely diagnosis?